Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 9, NWS Brownsville, TX

March 16, 20238 counties in Texas

NWS Brownsville, TX issued this wind advisory at Mar 16, 2023, 8:07 PM CDT for 8 counties in Texas. It took effect at Mar 17, 2023, 5:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 8:07 PM CDT (01:07 UTC)
In effect from
Mar 17, 2023, 5:00 AM CDT
Expired
Mar 17, 2023, 4:00 PM CDT
In force
11 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2023-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2023-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS74 KBRO 170107
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
807 PM CDT Thu Mar 16 2023

TXZ248>255-351-353>355-451-454-170915-
/O.NEW.KBRO.WI.Y.0009.230317T1100Z-230317T2100Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel, 
Port Mansfield, Port Isabel, and Laguna Vista
807 PM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Deep South Texas.

* WHEN...From 6 AM to 4 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
702 
WWUS74 KBRO 170728
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
228 AM CDT Fri Mar 17 2023

TXZ248>255-351-353>355-451-454-171530-
/O.EXT.KBRO.WI.Y.0009.230317T1000Z-230317T2100Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel, 
Port Mansfield, Port Isabel, and Laguna Vista
228 AM CDT Fri Mar 17 2023

...WIND ADVISORY NOW IN EFFECT FROM 5 AM TO 4 PM CDT THIS 
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of Deep South Texas.

* WHEN...From 5 AM CDT to 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
048 
WWUS74 KBRO 171531
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1031 AM CDT Fri Mar 17 2023

TXZ248>255-351-353>355-451-454-172100-
/O.CON.KBRO.WI.Y.0009.000000T0000Z-230317T2100Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel, 
Port Mansfield, Port Isabel, and Laguna Vista
1031 AM CDT Fri Mar 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Portions of Deep South Texas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
785 
WWUS74 KBRO 171656
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1156 AM CDT Fri Mar 17 2023

TXZ248>250-252-353-171800-
/O.CAN.KBRO.WI.Y.0009.000000T0000Z-230317T2100Z/
Zapata-Jim Hogg-Brooks-Starr-Northern Hidalgo-
Including the cities of Zapata, Hebbronville, Falfurrias, 
Rio Grande City, Roma, and San Manuel
1156 AM CDT Fri Mar 17 2023

...WIND ADVISORY IS CANCELLED...

Breezy and gusty northerly winds are expected to continue and a
few wind gusts may approach 30 to 35 mph at times into this
afternoon. Overall, winds will gradually diminish into this 
evening.

$$

TXZ251-253>255-351-354-355-451-454-172100-
/O.CON.KBRO.WI.Y.0009.000000T0000Z-230317T2100Z/
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Kenedy-Coastal Willacy-Coastal Cameron-Kenedy Island-
Willacy Island-
Including the cities of Sarita, McAllen, Edinburg, Pharr, 
Mission, Weslaco, Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, and Laguna Vista
1156 AM CDT Fri Mar 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Kenedy, Willacy, Southern Hidalgo, Inland Cameron, and 
  Coastal Cameron Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
605 
WWUS74 KBRO 172052
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
352 PM CDT Fri Mar 17 2023

TXZ251-253>255-351-354-355-451-454-172200-
/O.EXP.KBRO.WI.Y.0009.000000T0000Z-230317T2100Z/
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Kenedy-Coastal Willacy-Coastal Cameron-Kenedy Island-
Willacy Island-
Including the cities of Sarita, McAllen, Edinburg, Pharr, 
Mission, Weslaco, Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, and Laguna Vista
352 PM CDT Fri Mar 17 2023

...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

Winds are decreasing across the region and thus the Wind Advisory
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Mar 16, 6:14 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 16, 6:14 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
614 PM CDT Thu Mar 16 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 223 PM CDT Thu Mar 16 2023

The big story in the short term will be a cold front racing south
Friday morning. This cold front will send temperatures down from the
upper 80s this afternoon to the 50s and 60s late Friday afternoon.
Temperatures this evening through very early Friday morning will
settle in the lower to middle 70s ahead of the cold front Friday
morning, and will likely be the highs for the day. Showers and
isolated embedded general thunderstorms will be possible along the
cold front. Thunderstorm wind gusts, if they develop, could be quite
strong given the rapid frontal speed.

An H5 ridge over the Gulf of Mexico is moseying east as a shortwave
passes over the desert Southwest today. As the vorticity associated
with the shortwave moves into the Plains, lee-side cyclogenesis will
lead to the formation of an area of low pressure across the Central
Plains. Another shortwave diving out of Canada will deepen the low
further tonight into Friday. Meanwhile, a 1025+mb high will be
pushing the cold front south through the Plains and into deep South
Texas and the Rio Grande Valley Friday morning. Moderate to strong
Cold Air Advection (CAA) will lead to tumbling temperatures most of
the day Friday. In fact, the warmest part of the day will be in the
morning, so don't be caught off guard by that! Note that the NAM,
which typically handles cold air masses fairly well down here, is a
bit colder than other model guidance. This prompted a slight cooling
trend for Friday afternoon, especially for the Lower Rio Grande
Valley, which may not see enough sunshine later in the day for
temperatures to recover much before sunset. Low temperatures Friday
night will be in the 40s and 50s.

As far as rain chances are concerned, the front will pick up ample
moisture on its trek south through the Lone Star State today into
tonight. Precipitable Water values (PWATs) will be near 1.5" to
1.7", or above the 90th percentile for mid-March. Add in forcing
from the cold front and subtly falling heights and the potential
will be there for the most rain some locations have seen this year.
Granted, that's only about 0.1" to 0.25", but we'll take what we can
get! As mentioned above, a thunderstorm or two cannot be ruled out
with CAPE values nearing 1500 J/kg ahead of the front. However, a
decent cap, or temperatures warming as you go higher in the
atmosphere will be in place and there is some question as to whether
forcing from colder, denser air will be strong enough to "break" the
cap. The timing of the rain is between 3 AM to 9 AM for the Rio
Grande Plains, Brush Country, and Upper Rio Grande Valley, and 5/6
AM to Noon/1 PM for the Brooks/Kenedy Ranches, Middle & Lower Rio
Grande Valley.

Spring Breakers, enjoy today's weather, because it will change for
the colder on Friday. A High Risk of Rip Currents and a High Surf
Advisory remain in effect through the period. A Coastal Flood
Statement has been issued for this afternoon with narrowing of the
beaches likely due to strong easterly swell and higher surf
narrowing the beaches. That theme will continue on Saturday and
Sunday.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 223 PM CDT Thu Mar 16 2023

A prolonged period of winter-like chill will continue through at
least early Tuesday, courtesy of an unseasonable cool atmosphere
for the Rio Grande Valley/Deep South Texas Brush Country. The
chill will quickly erode later Tuesday and especially by Wednesday
and Thursday, as winds quickly veer to the south and crank up,
which also cranks up the heat to similar levels being experienced
this afternoon.

In brief, March is now acting like it with fast moving westerly
flow aloft bringing the changeable weather - a pattern that began
early this week following a 17 day period of persistent
subtropical ridging aloft and shattered heat records for the
period (Feb. 20 through Mar. 12). For the weekend into Monday,
south Texas/northern Mexico sit in the base of the broader and
fairly deep 500 mb trough, with short wave energy reinforcing the
trough both Saturday night and Sunday night. The passage of each
wave increases lift and deep layer moisture overrunning the
established cool/cold dome at the surface, resulting in more
steady, but not necessarily heavy, rains through Monday. After the
final wave departs early Tuesday, 500 mb ridging quickly
redevelops across the central and western Gulf from Tuesday night
into Thursday, as another Pacific-based trough slides into the
intermountain west...which allows the rapid return of warm to hot
and soupy air along with a strong to very strong "Valley Wind
Machine" (southerly flow).

In terms of sensible weather, spent the majority of the update
working on weekend temperature and wind direction. While the
surface airmass is not particularly cold (different from early
February and late December), the atmosphere continues to cool down
from top to bottom late Saturday through early Monday. This
cooling actually leads to a wintry mix forecast for parts of the
Hill Country/Edwards Plateau/Permian Basin beginning late Friday
and continuing through the weekend, with the southern edge of the
very chilly (for late March) air reaching the northern ranchlands
Saturday through early Monday.

As for precipitation, the current forecast of generally dry but
gray conditions Saturday still holds...may see some spotty light
rain toward the coast, but expect ceilings to rise perhaps to 3500
feet which let some insolation in and would be enough to allow
temperatures across the mid/upper Valley to recover back into the
lower 60s, if not a touch higher. As the deeper moisture arrives
Saturday night, clouds will lower once again and a steadier more
widespread - but still light - rain will fall and continue into
Sunday. The rain and continue cooling of the atmospheric column
will make Sunday the coolest day of the period, with temperatures
struggling to get out of the 40s across the ranchlands and only
the lower 50s for most of the Valley. Morning wind chills will
likely range from the mid 30s to around 40, quite the change from
a week ago.

The last of the short waves moves through Sunday night and early
Monday. Model timing differences could play a role in high
temperatures, as a prolonged rainy/low cloud period especially
west of IH 69E/US 77 could keep Monday afternoon temperatures
lodged in the upper 40s (ranchlands) to lower 50s (Valley) one
more day. Model blends have cooled down a bit based on this trend
and have followed suite...though not quite as cold as the colder
solutions.

As for rainfall...QPF is still a bit uncertain, as final outcome
will depend on lift and available overrunning moisture. Latest
WPC guidance backed down to 0.25 to 0.75 area-wide, though
potential still exists for pockets of 1 inch mainly across the
Valley counties for the entire event. Higher values would be
sufficient to put a small dent into the drought while lower values
would do little to the current Severe to Extreme conditions.

Tuesday transitions to drier and warmer/more humid conditions, but
a slower recovery in continued light northeast flow across the
upper Valley and Brush Country. As mentioned earlier, the
tightening gradient Wednesday and Thursday will crank the
southerly flow...and wind advisories are possible in the usual
locations along/east of IH-60C one or both days.

Finally...the current high surf/dangerous rip/coastal run up
situation remains intact through Monday and early Tuesday, and
perhaps a brief respite later Tuesday before south to north
longshore currents and still rough-ish surf resumes Wednesday and
Thursday. Bottom line? Not a time to test out the surf...and
generally lousy weather to close Spring Break 2023.

&&

.AVIATION...
(00Z TAFS)
Issued at 609 PM CDT Thu Mar 16 2023

Flying conditions will deteriorate over the next 24 hrs due to a
cold front that is expected to move through early Friday morning.
VFR conditions will give way to MVFR overnight. IFR conditions are
expected at BRO early Friday morning with the passage of the
front. Rain will begin late tonight/early Friday morning with
southerly moderate winds overnight turning northerly in wake of
the front. Winds will increase again for Friday afternoon.

&&

.MARINE...
Issued at 223 PM CDT Thu Mar 16 2023

Now through Friday Night...Strong, gusty southeast winds and high
seas will occur today and tonight ahead of a cold front arriving
Friday morning. Winds may decrease slightly for a few hours just
before the front moves through but will turn sharply and strongly
out of the northwest to north behind the cold front, likely
producing gale force gusts. A gale warning will upgrade the current
small craft advisory at 7 AM Friday morning. Showers and
thunderstorms associated with the front are in the forecast for
Friday morning. Marine conditions will slowly improve Friday night
through the weekend.

Saturday through Tuesday Night...Cranked north winds Saturday
will veer slowly northeast Sunday at similar speeds with a gradual
decrease Monday and Tuesday Laguna Madre winds will diminish
sooner on the north/northeast wind end (Sunday into Monday).
Seas will be solidly in the 6 to 8+ foot range Saturday through
Monday, starting with the strong north/northeast flow and then a
prolonged east/northeast fetch and swell Monday and Monday night
before slowly subsiding...but still well elevated...Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             83  60  75  53 /  10  10  70  30
HARLINGEN               88  57  74  51 /   0  20  70  20
MCALLEN                 91  57  73  52 /   0  20  60  20
RIO GRANDE CITY         95  56  73  52 /   0  20  40  10
SOUTH PADRE ISLAND      77  61  74  55 /  10  10  70  40
BAYVIEW/PORT ISABEL     83  58  75  54 /  10  20  70  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Friday evening for TXZ451-454-455.

     High Surf Advisory until 7 PM CDT Friday for TXZ451-454-455.

      until 8 PM CDT this evening for TXZ451-454-455.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ130-132-135-
     150-155-170-175.

     Gale Warning from 7 AM to 7 PM CDT Friday for GMZ130-132-135.

     Gale Warning from 7 AM Friday to 1 AM CDT Saturday for GMZ150-
     155-170-175.

&&

SHORT TERM...54
LONG TERM....52
AVIATION...68
Hazardous weather outlook, Mar 16, 4:28 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
428 PM CDT Thu Mar 16 2023

TXZ248>255-351-353>355-451-454-455-172130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
428 PM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A wind advisory is in effect until 6 PM for inland Cameron and
Willacy Counties expect wind gusts to 40 mph.

There is a high risk of rip currents for area beaches including
South Padre Island and Boca Chica through tonight.

There is a high surf advisory through tonight for waves in the
surf zone exceeding 6 feet.

Coastal flood Statement is in effect until 7 PM.

A few thunderstorms may produce gusty winds of up to 40 mph late
tonight along a cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High Surf Advisory continues through Friday with additional
advisories possible over the weekend.

Rip current risk to remain high through Monday with an elevated
risk Tuesday and Wednesday.

Coastal flood is possible over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-172130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
428 PM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Small Craft advisories are in effect for the Laguna Madre and the
Gulf waters through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale watch is in effect for all coastal waters Friday and Friday
night.

Small Craft Advisories will be necessary over the weekend and
Monday for all or portions of the coastal waters.

Additional small craft advisories are possible Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:25 AM CDTCoastal Flood StatementBROCameron, Kenedy, Willacy9 hr
Mar 17, 11:54 AM CDTCoastal Flood AdvisoryBROCameron, Kenedy, Willacy12 hr
Mar 17, 4:22 PM CDTSmall Craft AdvisoryBRO57 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.